Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Lorazepam withdrawal

I have been taking Lorazepam occationally for the last couple years.  For the last six months I have taken a regular dose of .5 mg in the morning and .5 at bedtime.  A month ago I was feeling so anxious that my doctor had me increase my dose to 1 mg in the morning and 1 mg at night.  A week ago I decided to take myself off the lorazepam. Well, I am afraid that I have done it too quickly.  Basically in a week I have gone from 2 mg to zero.  The last few days I have had all kinds of symptoms e.g. stomach cramping, heart racing, anx,muscle twitches, sleeplessness, etc.  Well, then I looked on the internet and saw all the warnings on doing a slow taper off the drug.  My question is, is the withdrawal going to get worse?  I haven't had any Lorazepam for three days and I don't know whether to take a small dose and try to taper off slowly, or continue without any?  I have read that withdrawal symptoms can reoccur in a couple weeks. Could the symptoms get more dangerous?  Any advise would be appreciated.
9 Responses
1783764 tn?1330814261
While it is always best to taper off, going cold turkey is harsh, but it won't hurt you. If you're feeling THAT bad, even taking 1/2 might take the edge off the uncomfortable symptoms you are experiencing. You can do that each time it gets a little too much to deal with, or you can just stay off them, and work through it. They symptoms shouldn't get worse or "dangerous". A call to your doctor is also in order. He/she should know about this.
1806750 tn?1323313642
Benzos are tricky drugs and the withdrawal is a *****. It's very dangerous what you did.  You cannot just stop taking a drug like Lorazepam, Xanax ect they are narcotic drugs.  You're physically dependent on the chemical and your body is expecting to get that chemical in the am and pm to relax and calm your nerves.  Your nervous system has gotten used to the drug and the routine and you most definitely will not feel right if you abruptly discontinue the drug.  The withdrawal will not get worse if you introduce 1mg in the am and 1mg in the pm.  Talk to the prescribing doctor and tell them you dont want to take the medication anymore. He will instruct you on how to safely taper you off.  
Don't mess with narcotic drugs without consulting with your doctor.  It can be extremely dangerous on your body (like seizures).  Good luck to you and hope I helped you.
1783764 tn?1330814261
These drugs are "benzodiazepines", not narcotics. Two different classes.
Avatar universal
The content of AmyLC's post is accurate regarding quitting Benzos cold turkey being dangerous.  A taper is always better under the supervision of your doctor.  Not only is cold turkey harsh, it CAN hurt you.
1783764 tn?1330814261
Never argued that, though it person is obviously different. I've been there, and done that. I was never "hurt", just uncomfortable, and got through it fine.
Avatar universal
I'm glad you got through it and hope you are still doing well.  You are very lucky.  Not everyone fares that well.  Seizures can be very dangerous during an abrupt cessation of any benzo.  Again, I'm glad you did well.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?